First Reported Case of Myopericarditis With Common BP Med

First Reported Case of Myopericarditis With Common BP Med
First Reported Case of Myopericarditis With Common BP Med

Hypersensitivity reactions to hydrochlorothiazide (HCTZ) typically have low incidence rates, but a case study in Case Reports in Medicine highlights the first reported case of probable hydrochlorothiazide (HCTZ)-induced myopericarditis to increase awareness of potential HCTZ-induced pericardial inflammation in patients with sulfa allergy.

A 71-year-old female patient with a history of hypertension with hypertensive heart disease, coronary artery disease with drug-eluting stent placement, hyperlipidemia, and sulfa allergy presented with indolent onset, positional, pleuritic, and retrosternal chest pain of thirty-minute duration that radiated to the interscapular area and was associated with nausea. Current medications included HCTZ that was initiated three months prior for uncontrolled hypertension, aspirin, metoprolol tartrate, quinapril, and simvastatin. The symptoms did not respond to sublingual nitroglycerin.

Cardiac examination indicated muffled heart sounds without any distended neck veins, murmur, extra heart sounds, or pericardial rub and the rest of the physical examination was unremarkable. Troponin I (TnI) was mildly elevated and peaked at 0.26ng/mL; ESR was slightly elevated at 47mm/hr. Technetium-99 Single- Photon Emission Computed Tomography (SPECT) myocardial perfusion imaging (MPI) at rest and with stress indicated small fixed perfusion defect in the apex likely related to prior myocardial infarction, without any reversible perfusion defect. This plus an absence of ECG ischemic changes, left ventricular wall motion abnormalities, or any decompensated ejection fraction suggested that acute coronary syndrome was not likely the cause of these symptoms.

Loading links....